MAUDE Adverse Event Report: STRYKER SPINE-US 5.5X45 POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US 5.5X45 POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482615545
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Paralysis (1997)
Date of Event 11/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device has been explanted and discarded.
 
Event or Problem Description
Physician reported that after intervertebral posterior lumbar interbody fusion (plif) of l4-l5/s a patient became paralyzed and the l5 xia serrato 5.5x45 polyaxial screw looked as if it had come out of the pedicle in a post-operative x-ray.Upon revision surgery, it was observed that the nerve root had been damaged.The screw was removed and replaced with a different-sized screw at a different insertion angle.Paralysis resolved upon removal of screw.
 
Additional Manufacturer Narrative
Corrected data g.4.: additional information received clarified that a stryker representative was not made aware of the event until 8/jan/2020.Corrected from (b)(6) 2019 to (b)(6) 2020.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.Device and complaint history records review could not be performed as a valid lot code was not provided and could not be obtained.Per instructions for use: peripheral neuropathies, nerve damage, heterotopic bone formation and neurovascular compromise, including paralysis, loss of bowel or bladder function, or foot-drop may occur.Serious complications may be associated with any spinal surgery.These complications include, but are not limited to: genitourinary disorders; gastrointestinal disorders; vascular disorders, including thrombus; bronchopulmonary disorders, including emboli; bursitis, hemorrhage, myocardial infarction, infection, paralysis or death.Without x rays or the product, a definite root cause cannot be determined.Based on the information provided, the screw contact the nerve root and function was restored after removing the screw and using a different trajectory angle.Based on this information, it is probable that with the initial trajectory chosen, the screw contacted the nerve causing the adverse effects.Changing of the trajectory was able to alleviate the patient's symptoms.
 
Event or Problem Description

Brand Name
5.5X45 POLYAXIAL SCREW
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9638653
Report Number3005525032-2020-00016
Device Sequence Number418521
Product Code NKB
UDI-Device Identifier07613327352054
UDI-Public07613327352054
Combination Product (Y/N)N
PMA/510(K) Number
K170496
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number482615545
Device Catalogue Number482615545
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/29/2019
Supplement Date Received by Manufacturer01/08/2020
03/30/2020
Initial Report FDA Received Date01/28/2020
Supplement Report FDA Received Date02/04/2020
04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;